Minnesota, 2005

Hail and Damaging Winds in Minnesota, July 25, 2005

July 25, 2005 · NWS ARX · 5 events in 4 counties and zones

Law enforcement officials and amateur radio operators estimated wind gusts of 60 to 70 mph, as well as observed hail the size of quarters. Near Racine (Mower County), large trees were blown down onto a farm house, causing extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and amateur radio operators estimated wind gusts of 60 to 70 mph, as well as observed hail the size of quarters. Near Racine (Mower County), large trees were blown down onto a farm house, causing extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 25, 12:29 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 25, 12:29 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON JUL 25 2005

.SHORT TERM...
PRETTY INTERESTING SITUATION UNFOLDING OVER OUR AREA...AND IT
LOOKS LIKE OUR CWA MAY BE SQUARELY IN THE PATH FOR SOME
SIGNIFICANT WEATHER IN THE NEXT 18 HOURS.

PROBLEMS ARE SEVERE THREAT THIS AFTERNOON AND EARLY THIS
EVENING...MORPHING INTO A HEAVY RAIN EVENT WITH POSSIBLE
SIGNIFICANT RAIN AMOUNTS AND FLOOD/FLASH FLOOD POTENTIAL.

OLD WARM FRONTAL BOUNDARY WAS PUSHED SOUTH TO I-80 THIS MORNING IN
IOWA ON CONVECTIVE OUTFLOW FROM OVERNIGHT MCS/S. THIS BOUNDARY NOW
RETURNING QUICKLY NORTHWARD IN RESPONSE TO STRONG PRESSURE FALLS
AND LOW LEVEL WARM ADVECTION AHEAD OF DEEPENING SURFACE LOW IN
NERN NEB. STILL A VERY JUICY/UNSTABLE AIRMASS SOUTH OF THIS FRONT
BEING LIFTED OVER THE FRONTAL ZONE...AND THIS WILL ONLY MAGNIFY AS
LOW LEVEL JET INCREASES TO 40-45KT LATE THIS AFTERNOON AND THIS
EVENING IN RESPONSE TO APPROACHING MID LEVEL TROUGH AND RIGHT
ENTRANCE REGION FORCING IN RAPIDLY STRENGTHENING 120-140KT UPPER
LEVEL JET. GFS/NAM/CANADIAN/WRF ALL INDICATING A SIGNIFICANT
RAINFALL EVENT FOR THE CWA...WITH PINPOINT LATITUDINAL PLACEMENT
VERY DIFFICULT GIVEN INCREASING DYNAMICS AT PLAY AND STRENGTHENING
WIND FIELDS/ADVECTION.

HIGH CONFIDENCE THIS EVENT WILL AFFECT A GOOD PORTION OF THE
CWA...BUT RIGHT NOW I CANNOT PLACE WHAT WILL LIKELY BE A BAND OF
3-5 RAINS IN A VERY NARROW BAND ACROSS CWA. THIS MOST LIKELY
ABOUT 100NM NORTH OF SFC BOUNDARY...WHICH RIGHT NOW PLACES SERN
MN...AND SWRN WI IN THE HIGHEST THREAT AREA...MAINLY A AUM-LSE-
NECEDAH LINE...BUT GFS CONTINUES TO DEPICT BAND OF 5+ RAINS A
TIER OR TWO NORTH. THIS IS TYPICAL WITH THE GFS/S INABILITY TO
HANDLE DEEP CONVECTION AND GRID SCALE FEEDBACK LIFTING BOUNDARIES
TOO FAR NORTH. PREFER AN NAM SOLUTION NOW...WITH A NWRD NUDGE DUE
TO CURRENT BOUNDARY LOCATIONS.

ELEVATED CONVECTION FIRING NOW TO OUR WEST IN NWRN IA AND THIS THE
PRECURSOR TO WHAT SHOULD BE RAPID STORM DEVELOPMENT ALONG/NORTH OF
THE WARM FRONT AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA. CAP READILY
EVIDENT TO THE SOUTH OF BOUNDARY WHICH ALLOWS UNINHIBITED FLOW OF
VERY HIGH THETA-E AIR INTO BOUNDARY.

SEVERE THREAT...THINK THERE IS DEFINITELY A SEVERE THREAT FOR CWA
ALONG/IMMEDITATELY ON COOL SIDE OF ADVANCING WARM FRONT. MODEL
FCST SHEAR SHOWS THAT 0-6KM BULK SHEAR WILL BE SUFFICIENT FOR
SUPERCELLS AND ATTENDANT TORNADO THREAT AS LONG AS SFC/LOW LEVEL
WIND FIED MAINTAINS SOME FORM OF ELY COMPONENT. THIS SEEMS TO
FAVOR TIERS OF COUNTIES ALONG/SOUTH OF I-90. WITH LCL HEIGHTS
LOW...AND STRENGTHENING LOW LEVEL JET...SHEAR WILL BE THERE FOR
TORNADO THREAT SHOULD ANY CELLS REMAIN DISCRETE AND HAVE RESIDENCE
TIME ALONG BOUNDARY...GIVEN VERY/EXTREME CAPE TO THE SOUTH.
EASTERLY 0-2KM STORM RELATIVE FLOW VERY FAVORABLE FOR SUPERCELLS
MOVING EAST ALONG/NORTH OF FRONT. WATCHING THIS VERY CAREFULLY FOR
THE NEXT 4-6 HOURS WITH SPC TOR RISK IN MIND /5%/.

HEAVY RAIN IS THE MAIN THREAT...WITH THREAT FOR HEAVY RAIN COMING WITH
STORMS FIRING ALONG WARM FRONT...MOVING INTO CWA...THEN
BACKBUILDING INTO THE DEVELOPING FORWARD PROPAGATING MCS OVER THE
DAKOTAS AND NEBRASKA. PW VALUES PER NAM/GFS/RUC EXTREME...SOME
200-240% OF NORMAL WITH 2-2.5 IN VCTY OF BOUNDARY THIS EVENING
WHEN CONVECTION TAKES OFF. WARM CLOUD DEPTHS EXCEED 3.5KM...MORE
THAN SIGNIFICANT...AND ORIENTATION OF LOW LEVEL JET TO WARM FRONT
WILL ALLOW TRAINING/REGENERATIVE STORMS BEFORE APPROACHING
SYNOPTIC WAVE TURNS WHOLE CONVECTIVE SYSTEM TO THE FORWARD
PROPAGATING MODE. INTERFACE OF LOW LEVEL JET CONVERGENCE IN RIGHT
ENTRANCE OF UPPER JET STREAK CONFIRMS DEEP LAYER/SIGNIFICANT LIFT
TO MOVE ACROSS CWA THIS EVENING...WHICH IS CONFIRMED BY
AGEOSTROPHIC CIRCULATIONS AND ISENTROPIC LIFT OVER THE SLOPED
FRONTAL ZONE LYING ACROSS THE AREA THIS EVENING. VERY IMPRESSIVE
EVENT. WOULD NOT BE AT ALL SURPRISED TO SEE LOCALIZED 6+ INCH
RAINS IN THIS NARROW CORRIDOR NORTH OF SURFACE BOUNDARY.../MORE
ALONG H9-H8 CONVERGENCE MAXIMA/ IN ENTRANCE REGION OF JET WHERE
TRAINING OF STORMS IS MAXIMIZED BETWEEN THE TWO DEVELOPING MCS/S.
PLACING THIS DIFFICULT...BUT FEEL IT WILL RUN THROUGH CENTRAL CWA.
GIVEN REPORTS NOW OUT OF COUNTIES HIT LAST NIGHT...THIS NOT
NEEDED FLOOD WATCH HOISTED EARLIER...AND WILL MAINTAIN EVENT
TIMING AND CURRENT COUNTY LAYOUT.

FRONT SWEEPS THROUGH EARLY TUESDAY MORNING WITH POPS DECREASING
RAPIDLY FROM NORTH TO SOUTH IN THE MORNING. PLENTY OF
STRATOCUMULUS IN THE COLD ADVECTION REGIME TOMORROW WITH GUSTY
NORTH WINDS...SPELLS A MUCH COOLER DAY...AND DROPPED MAX TEMPS A
BIT. CLOUDS CLEAR SLOWLY DURING THE AFTERNOON AND
EVENING...LEAVING A MOSTLY CLEAR AND VERY COOL NIGHT. A NICE
COOL/SUNNY DAY FOR WEDNESDAY WITH SOME AFTERNOON CLOUDS...AS
SURFACE HIGH MOVES IN. ANOTHER TROUGH DIGS INTO SOUTHERN CANADA ON
THURSDAY AND THURSDAY NIGHT...DRIVING A WEAK FRONT INTO THE
NORTHERN CWA...BUT HOLDING ON POPS FOR NOW EXCEPT FOR TAYLOR
CO...AS I THINK MOISTURE WILL BE SPARSE IN ADVANCE OF BOUNDARY.

.LONG TERM...FRIDAY THROUGH MONDAY
STILL LOOKING LIKE A RATHER QUIET EXTENDED PERIOD WITH WARMING
TEMPERATURES AS THE RIDGE TO THE WEST BUILDS INTO THE AREA.
SOUTHERLY FLOW ON THE BACKSIDE OF SURFACE/H85 RIDGES BRINGING THE
WARMING BACK WITH A SLOW INCREASE IN MOISTURE. SATURDAY POPS RIGHT
NOW LOOKING VERY SUSPECT...BUT GIVEN GOOD SOUTHERLY RETURN FLOW
WILL HOLD WITH THEM NOW DESPITE NOT MUCH SUPPORT FROM OPERATIONAL
RUNS. FRONTAL BOUNDARY COMING INTO AREA BY LATE MONDAY COULD
SPREAD THUNDER CHANCES BACK INTO THE AREA...BUT WITH NOT MUCH GULF
FLOW INTO FRONTAL ZONE...AND TIMING ISSUES...WILL KEEP FORECAST
DRY FOR NOW AND LET LATER SHIFTS GET A BETTER FEEL FOR THE
CHANCES. TEMPERATURES WARMING INTO THE MIDDLE/UPPER 80S...AND
PERHAPS SOME LOWER 90S BY END OF WEEKEND. BUT WILL STAY A LITTLE
CONSERVATIVE FOR NOW.

&&

.HYDROLOGY...
LAST NIGHTS DELUGE OVER SOUTHEASTERN MN AND FAR NERN IA CERTAINLY
PLAYING INTO DECISION FOR FLOOD WATCH. DESPITE RECENT
DRYNESS...CANT IGNORE SIGNALS IN MODELS THAT HUGE RAINFALL RATES
COULD FALL IN SMALL STREAM BASINS AND CAUSE FLASH FLOOD THREAT.
SEVERAL RIVERS ALREADY IN FLOOD...AND GIVEN IMPRESSIVE SYNOPTIC
SETUP FOR FLASH FLOODING...AM VERY CONCERNED FOR BASINS IN SERN
MN...SWRN WI...AND NERN IA...WHICH HAVE ALL SEEN LOCALIZED
SIGNIFICANT RAINS IN THE LAST 5 DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 4 AM TUESDAY FOR WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
     WIZ055-WIZ061.

MN...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 4 AM TUESDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLASH FLOOD WATCH FROM 4 PM MONDAY TO 4 AM TUESDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

BINAU
Hazardous weather outlook, Jul 25, 2:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT MON JUL 25 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
300 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AN EAST-WEST FRONTAL BOUNDARY WILL WAVER AROUND THE MINNESOTA
IOWA BORDER...INTO SOUTHERN WISCONSIN TONIGHT. WARM AND VERY MOIST
AIR WILL CONTINUE TO SURGE INTO AND NORTH OF THE BOUNDARY...WHILE
AN AREA OF LOW PRESSURE TRACKS ALONG THE FRONT INTO SOUTHEAST
WISCONSIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA TONIGHT AS A RESULT. HIGH INSTABILITY AND
WINDS ALOFT SUPPORT SEVERE THUNDERSTORM DEVELOPMENT DURING
THE EVENING HOURS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL. THE BETTER SEVERE CHANCES WILL BE SOUTH OF A WABASHA TO
BLACK RIVER FALLS LINE. HOWEVER...IN THE VICINITY OF THE SURFACE
FRONT...ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...WITH THE LARGE FLUX OF MOISTURE INTO THE SYSTEM...HEAVY
RAIN WILL FALL TONIGHT. WITH SOME LOCATIONS ACROSS THE AREA HAVING
ALREADY RECEIVED APPRECIABLE AMOUNTS OF RAIN...ANY ADDITIONAL HEAVY
RAINS COULD CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS MAY LINGER OVER AREAS ALONG AND SOUTH OF
INTERSTATE 90 TUESDAY MORNING...OTHERWISE COOLER...DRIER CANADIAN
HIGH PRESSURE WILL MOVE INTO THE REGION ON TUESDAY. THE NEXT CHANCE
OF THUNDERSTORMS LOOKS TO BE SATURDAY WITH THE APPROACH OF A COLD
FRONT FROM THE NORTH. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAINFALL REPORTS
WOULD BE APPRECIATED TONIGHT AND TUESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Jul 25, 2:28 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT MON JUL 25 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 680 IN
EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY...
CRESCO...DECORAH...DODGE CENTER...ELKADER...NEW HAMPTON...
OELWEIN...OSAGE...ROCHESTER...RUSHFORD...WABASHA...
WAUKON AND WINONA.
Special weather statement, Jul 25, 3:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT MON JUL 25 2005

WIZ017-029-032>034-041>044-053>055-061-260500-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 682 IN
EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...FRANKLIN...GLENDALE...
INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD...NEILLSVILLE...
ONALASKA...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER AND VIROQUA.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-260300-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA

TORNADO WATCH NUMBER 680 REMAINS VALID UNTIL 10 PM CDT FOR THE
FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY...
CRESCO...DECORAH...DODGE CENTER...ELKADER...NEW HAMPTON...
OELWEIN...OSAGE...ROCHESTER...RUSHFORD...WABASHA...
WAUKON AND WINONA.

MW

The radar

The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Olmsted

When
July 25, 4:40 PM CST
Where
Olmsted County, 1 mi S of Eyota
Measured
1 in hail
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.967, -92.233

Thunderstorm Wind, Mower

When
July 25, 6:11 PM CST
Where
Mower County, Racine
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
43.783, -92.500

Thunderstorm Wind, Fillmore

When
July 25, 6:55 PM CST
Where
Fillmore County, 5 mi E of Lanesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -91.883

Hail, Houston

When
July 25, 7:10 PM CST
Where
Houston County, Money Creek
Measured
1 in hail
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.817, -91.617

Thunderstorm Wind, Houston

When
July 25, 7:14 PM CST
Where
Houston County, Money Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.817, -91.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466114, 5466115, 5466116, 5466117, 5466118.